Board Review: Down the watering hole
A 25 year old male with a history of IVDU is brought to the ED by EMS after being found down for what is suspected to be a prolonged period of time. Narcan has been given by paramedics after drug paraphernalia was found in his pockets but the patient remains obtunded. Immediately the patient is taken to a resuscitation room where IV access is established, labs are drawn, and an accucheck is normal. The EKG below is obtained. As you continue your resuscitation, a nurse asks you if there is anything she can get for the patient right now. What do you request?
Courtesy of Dr. Smith’s ECG Blog
- A. Atropine
- B. Sodium Bicarbonate
- C. Calcium Gluconate
- D. Amiodarone
Answer: C. When you see this irregular, bradycardic EKG, think of hyperkalemia and ask for IV calcium gluconate to stabilize the myocardium. This patient is in a slow AFib with a HR of 54 and a widened QRS of 166 ms with peaked T waves. Hyperkalemia can present on EKG in a variety of waves, from simply peaked T waves to a sine wave (and the potassium level doesn’t always correlate with the severity of EKG changes). This patient also has reason to be hyperkalemic - he likely has rhabdomyolysis after a prolonged time down.
See this EM Daily real life case of hyperkalemia: https://emdaily.cooperhealth.org/content/critical-cases-hyperkalemia-eme...